Alert archive / Montana / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Missoula, MT

February 5, 2019Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this wind chill advisory at Feb 5, 2019, 4:13 AM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Feb 5, 2019, 11:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 4:13 AM MST (11:13 UTC)
In effect from
Feb 5, 2019, 11:00 PM MST
Expired
Feb 6, 2019, 10:00 AM MST
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS45 KMSO 051113
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
413 AM MST Tue Feb 5 2019

MTZ003-061115-
/O.NEW.KMSO.WC.Y.0003.190206T0600Z-190206T1700Z/
/O.CON.KMSO.WC.Y.0002.000000T0000Z-190205T1800Z/
Flathead/Mission Valleys-
413 AM MST Tue Feb 5 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
MST WEDNESDAY...

* WHAT...Very cold wind chills this morning. Very cold wind chills
  expected again Wednesday morning. Wind chills as low as 20 below
  zero expected.

* WHERE...Flathead Valley.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

MTZ002-061115-
/O.NEW.KMSO.WC.Y.0003.190206T0600Z-190206T1700Z/
/O.CON.KMSO.WC.Y.0002.000000T0000Z-190205T1800Z/
West Glacier Region-
413 AM MST Tue Feb 5 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
MST WEDNESDAY...

* WHAT...Very cold wind chills this morning. Very cold wind chills
  expected again Wednesday morning. Wind chills as low as 30 below
  zero expected.

* WHERE...Bad Rock Canyon, Essex, Marias Pass, and Polebridge.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

MTZ006-007-061115-
/O.EXB.KMSO.WW.Y.0015.190205T1800Z-190206T1800Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
413 AM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
11 AM MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  expected..5 to 7 inches at Lost Trail Pass.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte,
  Georgetown Lake, Homestake Pass, and MacDonald Pass.

* WHEN...From 11 AM this morning to 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  cold wind chills as low as 25 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-010-061115-
/O.EXT.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Western Lemhi County-Eastern Lemhi County-
413 AM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...Snow. Additional snow accumulations of 3 to 7 inches.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
571 
WWUS45 KMSO 052139
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
239 PM MST Tue Feb 5 2019

IDZ009-010-061800-
/O.CON.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Western Lemhi County-Eastern Lemhi County-
239 PM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...Snow. Snow accumulations of 6 to 8 inches over Lost Trail
  and Bannock Passes. 3 to 6 inches elsewhere.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-007-061800-
/O.CON.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
239 PM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  expected..6 to 8 inches at Lost Trail Pass.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Homestake Pass, and MacDonald Pass.

* WHEN...From 11 AM this morning to 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The cold
  wind chills as low as 30 below zero could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-003-061700-
/O.CON.KMSO.WC.Y.0003.190206T0600Z-190206T1700Z/
West Glacier Region-Flathead/Mission Valleys-
239 PM MST Tue Feb 5 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 10 AM MST WEDNESDAY...

* WHAT...Very cold wind chills this morning. Very cold wind chills
  expected again Wednesday morning. Wind chills as low as 30 
  below zero expected.

* WHERE...Flathead Valley. Highway 2 corridor east of Kalispell.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
695 
WWUS45 KMSO 060016
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
516 PM MST Tue Feb 5 2019

MTZ005-061800-
/O.EXA.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Missoula/Bitterroot Valleys-
516 PM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST WEDNESDAY...

* WHAT...Snow. Additional snow accumulations of up to two inches
  for the Southern Bitterroot. While the Northern Bitterroot and
  Missoula Valleys could see an inch localized up to two inches. 

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. There
  will be an easterly wind up to 15 MPH in the Missoula Valley
  helping to bring down visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-010-061800-
/O.CON.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Western Lemhi County-Eastern Lemhi County-
516 PM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-007-061800-
/O.CON.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
516 PM MST Tue Feb 5 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Highway 12 Garrison to Elliston, Homestake 
  Pass, and MacDonald Pass.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  cold wind chills as low as 25 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-003-061700-
/O.CON.KMSO.WC.Y.0003.190206T0600Z-190206T1700Z/
West Glacier Region-Flathead/Mission Valleys-
516 PM MST Tue Feb 5 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 10 AM MST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, Polebridge, Flathead Lake, Flathead Valley, 
  Mission Valley, and Polson.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
857 
WWUS45 KMSO 061712
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1012 AM MST Wed Feb 6 2019

IDZ009-010-061815-
/O.CAN.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Western Lemhi County-Eastern Lemhi County-
1012 AM MST Wed Feb 6 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has stopped so the advisory is cancelled.

$$

MTZ003-070000-
/O.EXP.KMSO.WC.Y.0003.000000T0000Z-190206T1700Z/
/O.EXB.KMSO.WW.Y.0015.000000T0000Z-190207T0000Z/
Flathead/Mission Valleys-
1012 AM MST Wed Feb 6 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WIND CHILL ADVISORY HAS EXPIRED...

* WHAT...Lake effect snow. Additional snow accumulations of up to
  3 inches.

* WHERE...Southern Flathead Lake and Polson.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-061815-
/O.EXP.KMSO.WC.Y.0003.000000T0000Z-190206T1700Z/
West Glacier Region-
1012 AM MST Wed Feb 6 2019

...WIND CHILL ADVISORY HAS EXPIRED...

Winds are decreasing below wind chill thresholds so the advisory
will expire.

$$

MTZ006-007-061815-
/O.CON.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
1012 AM MST Wed Feb 6 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 2 to 4 inches.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Highway 12 Garrison to Elliston, Homestake 
  Pass, and MacDonald Pass.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  cold wind chills as low as 25 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-061815-
/O.CON.KMSO.WW.Y.0015.000000T0000Z-190206T1800Z/
Missoula/Bitterroot Valleys-
1012 AM MST Wed Feb 6 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to two inches 
  for the Southern Bitterroot. While the Northern Bitterroot and 
  Missoula Valleys could see an inch localized up to two inches.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. There 
  will be an easterly wind up to 15 MPH in the Missoula Valley 
  helping to bring down visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 5, 4:04 AM MST, 9 minutes earlier.

Area forecast discussion, Feb 5, 4:04 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
404 AM MST Tue Feb 5 2019

.DISCUSSION...The first spoke of energy continues to move through
northwest Montana this morning causing isolated to scattered snow
showers. These showers will be capable of producing up to a half
of an inch of snow. Another concern this morning is the
continuation of dangerous wind chills across the Flathead valley
into Glacier National Park, so a wind chill advisory remains in
effect. Both the wind chills and shower activity will subside as
the morning progresses.

A surface low pressure system is still on track to swing through
southern Idaho later today and into the evening. This low will
cause wrap-around precipitation across Lemhi county into
southwest Montana. The valleys will receive 2 to 5 inches with
the higher terrain potentially getting up to 8 inches. So a few
winter weather advisories have been issued for Lemhi county,
Bitterroot/Sapphire mountains and the Butte/Blackfoot region. An
area of concern that will have to be monitored is the potential
of upslope precipitation across the Camas Prairie of Idaho into
the Dixie/Elk City region. These areas could receive a couple of
inches of snow by this evening, but confidence is not high enough
to issue an advisory.

Northerly flow aloft will keep showers lingering across the
Northern Rockies on Wednesday with accumulating snow mainly being
confined to the higher terrain. The models are still indicating
that Wednesday night into Thursday morning appears to be the
coldest, as most locations across western Montana will be below
zero and Idaho being in the single digits.

The next storm appears to affect the region by Friday into the
weekend. Another surge of arctic air will descend upon the area
from Canada. Strong pressure rises over western Montana late
Friday will once again support strong gusty north to east winds,
but confidence isn't very high in knowing how strong they could
be. One reason for this is the fact that the pre-arctic
environment will be much colder than what was seen last weekend
and this could help prevent stronger winds. The airmass is
comparable in regards to the magnitude of cold, so dangerously
cold wind chill temperatures are possible. A few inches of snow is
possible with this storm, enough to cause some blowing, drifting
and limited visibility. There is some hint of a low pressure
system by Sunday that could produce a decent amount of snowfall
over central Idaho, but confidence is low at this time.

With continued atmospheric blocking occurring upstream over
Alaska, the snowy and cold pattern could continue into next week.
Stay tuned!

&&

.AVIATION...Snow showers will continue to impact KGPI through the
early morning hours causing periods of lowered visibility and
ceilings. The showers should diminish by mid to late morning.
Another disturbance will cause an increase in snow today and into
the evening for Lemhi county into southwest Montana. KSMN should
experience snow around 05/15z and KBTM by 05/18z. Snow could be
intense at times creating very low visibilities. The shower
activity will be steadily decreasing throughout the overnight
hours with the convection being mainly confined to the higher
terrain.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 11 AM this morning to 11 AM MST
     Wednesday Bitterroot/Sapphire Mountains...Butte/Blackfoot
     Region.

     Wind Chill Advisory until 11 AM MST this morning
     Flathead/Mission Valleys.

     Wind Chill Advisory from 11 PM this evening to 10 AM MST
     Wednesday Flathead/Mission Valleys...West Glacier Region.

     Wind Chill Advisory until 11 AM MST this morning West Glacier
     Region.

ID...Winter Weather Advisory until 11 AM MST Wednesday Eastern Lemhi
     County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 7:58 PM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more45 hr

Nearby

Wind Chill Advisories in Montana, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.